Maryland, 2002

Hail and Damaging Wind in Maryland, August 2, 2002

August 2, 2002 · NWS AKQ · 3 events in 1 county or zone

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 2, 9:05 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 2, 9:05 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1005 AM EDT FRI AUG 2 2002

HAZY...LAZY...HOT DAYS OF SUMMER ROLL ON...SLGT CHGS IN AMS PAST 24
HRS INCLD...SLGT COOLING IN H7-5 LYR BUT SLGT WRMG IN LLVLS. POCKET
OF H85 +20 DEGS C POISED JUST NW OF RGN THIS MORNING...WL TRY TO
PRESS INTO RGN THIS AFTN IN NNWLY FLO. ERYR...ISLTD SHRAS/TSRAS...HV
NOW DSPTD...DECENT CVRG OF AC SRN VA INTO NE NC...OTRW SKC. TEMPS WL
TAKE A RUN AT THE UPR 90S/NR 100 INLAND...ESP IF DWPTS (CURRENTLY IN
LWR/MID 70S) MIX OUT AND LWR INTO 60S. THINK HI WL BE 100-105 DEGS F
(JUST BLO HEAT ADVSRY)...ESP TWD CST AND INTO NE NC...WL MONITOR THAT
THE NEXT CPL HRS. ENUF INSTABILITY/MSTR IN AMS TO WARRANT ISLTD
CHCS...CERTAINLY NO DROUGHT BUSTER.

FCSTID = 25

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

In the hours before

Special weather statement, Aug 2, 12:30 PM EST, 5 minutes before
VAZ065>068-070-079>081-087-088-092-021930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
130 PM EDT FRI AUG 2 2002

...THUNDERSTORMS DEVELOPING ACROSS CENTRAL AND SOUTHCENTRAL
VIRGINIA...

AT 130 PM...DOPPLER RADAR INDICATED DEVELOPING SHOWERS AND
THUNDERSTORMS OVER LUNENBURG AND NOTTOWAY COUNTIES.  THESE STORMS
WERE GENERALLY MOVING SOUTHWEST AROUND 10 TO 15 MPH.  FURTHER STORM
DEVELOPMENT WILL BE POSSIBLE FROM CHESTERFIELD...TO MECKLENBURG...TO
SOUTHAMPTON COUNTIES THROUGH 330 PM.  BRIEF HEAVY RAINFALL AND
FREQUENT LIGHTNING WILL BE POSSIBLE WITH THE STRONGEST
STORMS...ALONG WITH PONDING OF WATER ON ROADS AND LOCALIZED FLOODING
IN LOW LYING AREAS.

FOSTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wicomico

When
August 2, 12:35 PM EST
Where
Wicomico County, 6 mi E of Salisbury
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.370, -75.483

Thunderstorm Wind, Wicomico

When
August 2, 12:36 PM EST
Where
Wicomico County, Fruitland
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
38.317, -75.617

Three trees down on roads.

Hail, Wicomico

When
August 2, 12:51 PM EST
Where
Wicomico County, 2 mi E of Salisbury
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -75.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313052, 5313053, 5313054.